In the past 4 years that I have dealt with this pain. I have noticed that this pain goes away after dental work and then reappears always 2 days later.
After a root canal, no pain, then severe pain 2 days later in 2013 - my beginning of ATN. Then in 2015 after a year of remission I had a ultrasonic cleaning and 2 days later the pain started again. It has not gone in remission since. In 2017 I had cataract surgery on left eye, then facial pain appear severe on left cheek 2 days later.
A month later cataract eye surgery on the right side - 2 days later pain in that cheek. Finally I had a filling replaced this year because I would get severe shooting pain when I drink cold water or eat ice cream. I had the old dsilver filling taken out, which was very old.
Afterward no pain again until 2 days later. Then It hurted just as much as before the filling was replaced. So I figured it was not the tooth and it was ATN.
This pain continued for 2 to 3 weeks.
Then it went away completely. I continued to had the achy burning symptoms as before but not the same symptoms as before when drinking or eating anything cold.
I can predict when the pain will come after any procedure - always 2 days later.
Has any one ever experienced this ?
Absolutely. I don’t have dental work done when I’m flaring up so I can’t really speak to pain going away but I absolutely have problems after dental work and it doesn’t always start the same day, sometimes it takes several hours to several days to kick in. I’ve had it last anywhere from several days to several weeks before settling back down.
My new dentist uses a soft wedge to prop my mouth open. It takes no effort on my part to keep my mouth open with the wedge in place and this has basically stopped flare ups after dental work for me. He’s also very aware of the ATN and moves as fast as humanly possible, which has also helped avoid flare ups.
Thanks for your reply. I was wondering if I was the only one. Mine will settle down usually 1 to 2 weeks.
Really it’s a catch 22 – you tend to want to avoid dental care when you have TN/ATN but then you end up with a bigger dental problem in the long run!
oooooh yeah. every dental cleaning I have a horrible flare up from my standard baseline 24hour pain from having my mouth wide open. like others, it goes away in about a week, but I have to increase my gabapentin even though it helps barely a little. I suppose my muscle relaxer also helps in this regard.
That soft wedge is what started my tmd pushing against my trigeminal nerve pain. I will never let a dentist pry my mouth open again.
Linda: Sorry to hear of your pain. I am in remission for some 10-12 years now. Can’t explain why but I fully believe the 5000mcg of V-B12 I take daily, sublingually, is keeping me in remission. Can’t prove it but there is work going on based on the evidence that this vitamin helps to rebuild myelin. also, I am a Support Group Leader in Sacramento, Ca and have 2 others that I know of in our group that are in remission and also take this vitamin. Coincidence, maybe. You can buy it over the counter and is not expensive. Good luck.
I was taking it in high doses for about 6 months and my physio told me my blood was very thin.The only thing I can attribute it to was the B12-reduced it and I am not a gusher anymore.
maybe I am unusual.
For sure I am unusual
I did start in 2016 taking this vitamin B-12 5000 from Superior Source at the Vitamin Shoppe on line. but reduced because my B-12 blood test show I was way above 900. It was actually 1300. My internist told me to take it 3 to 4 Times a week.
Do you think I should go back to every day? He does not know much about atypical trigeminal neuralgia. I did not have any problem taking it. I use the one you put under the tongue. I am considering going back to 7 days.
I know that I have atypical trigeminal neuralgia following a root canal. I have the burning aching etc symptoms.I did have 1 year of remission. But just before I had my admission I had different symptoms - rapid sharpe jabs in tongue and back of mouth. The next day the jabs continued but not very painful. By the end of the week all symptoms were gone.
On the third day I went to my internist who was going to refer me a week later to an ENT if I did not get better.
When doctor examined my mouth, he saw no problem even though in the back - my upper and lower jaw on both sides were sore.
I know I have ATN, but could this be TN1? I have ATN on both sides.
The rapid stabbing in tongue was June 2015 and has never come back.
Could this be all ATN? Or do I have both and in remission for type 1?
It’s unusual to have both but ATN can have the symptoms of both with more burning and aching than stabbing but you can get bouts of shocks with it! TN1 almost never has the low burning ache all by itself like ATN does, it almost always includes the shocks.
TN1 tends to not respond to pain meds while ATN tends to respond to some degree, so that can be a helpful guide in figuring out what’s going on.
Ellen and Linda:
I did not consult any doctor before starting the V-B12. Did it on my own. My blood level is very high also, as you would expect,
but there is no effect because of that. Medical literature says extremely high levels cause no ill effects. I can’t associate high levels with any blood thinning. It is, of course, always the patient’s decision but for me I believ it helps keep me in remission so I will keep taking it daily.
Thanks for reply. My doctor said it would not cause any harm. This time after my remission ended I have not have as much pain as before. Mine is not as severe as most that I have read.
It could be part of the reason. I think I am going back to daily B12. I have read in other places good result for this.
Thanks for that information. I have gotten several different diagnosis.
2 neurologists said I didl not have trigeminal neuralgia at all. I disagreed with them. A neurosurgeon said I got trigeminal neuropathic pain due to injury. My first internist said I had trigeminal neuralgia. My 2nd internist that I saw when I had the rapid sharp jabs in back of tongue said it was the 9th nerve causing this. Then a year later when atn came back. I asked him again about the stabs in my tongue just one time . He said it was cause by trigeminal neuralgia. However. When I read my chart on line he always says atypical face pain which I don’t agree with. He also says I do have withdrawal symptoms from gabapentin.
He said my symptoms are caused by anxiety. It is hard to find a doctor who knows a lot about this disease.
Correction. Dr said I do NOT have withdrawal symptoms from gabapentin.
(Burning skin, insomnia, lost 20lbs, heighten anxiety). Same symptoms as withdrawal from Lyrica but not as bad this time
I’m having withdrawal from gabapentin right now! I dropped the dose by 100mg and have been dealing with chills ever since, about a month now. UGH. I work at pharmacy and believe me, all meds can cause withdrawal.
I agree with you but my doctor and Pharmcist said that compound creams do not get in your system. Therefore, no withdrawal symptoms. But I am proof that it does cause mild side effects and definitely withdrawal symptoms.
I feel like I am wasting my time trying to convince them that I am having withdrawals.
Doctor is totally convinced that it is all anxiety that is causing pain and symptoms.
My records show atypical face pain and generalized anxiety.
I hate that title! It is wrong. A neurosurgeon (who is chief professor at medical college) says I have trigeminal neuropathic pain. He is right
Oh my gosh linda, that makes no sense! If compound creams don’t get into your system then how do the work to treat you? They HAVE to be in your system to DO anything at all, be it treatment or causing withdrawal. Besides, in some cases topical application makes a medication work faster – it couldn’t be working faster if it wasn’t getting into your system.
Now, topicals don’t get “into” your system in terms of filtering through your kidney and liver like medications you ingest, maybe that’s what they’re thinking? I dunno. What I do know is that I don’t like the sound of any medical professional telling you a medication doesn’t go into your system. If it didn’t get into your system what would be the point of using it?
I agree but 2 Pharmcists where I get the compound cream said the same thing.
They said I would not get withdrawal symptoms, and I must have another problem. I asked them first since this was similar to my Lyrica withdrawal 2014.
Linda I would say change pharmacies. I work at a pharm in the usa and I just checked with two coworkers (whom I trust) who disagree with what you’ve been told. For a med to work it must be absorbed into your system and absorption opens the door to side effects just as it opens the door to the medication working. They both agree that if by side effects it was meant less burden on organs such as kidney/liver/stomach then that would be correct, topicals are much more gentle in terms of that category of side effects. But as for anything else, it’s fair game.